Discussions that mention atenolol

High & Low Blood Pressure board


Hi all, I have replied to a few post in the past but I now have a question for you all, I was diagnosed with HBP years back and was put on Metoprolol, had horrible side effects, heart palps, dizziness, cold hands and feet, etc. so I went off of it all together and my BP has been fine, last vist to Dr. it was very high 155/95 went on Atenolol, this time worse side effects, insomnia, hair loss, dizziness all the time,etc,, I want to swith to an Ace inhibitor, (Lisinopril) but after researching, I really don't know the difference between the two different meds, I check my BP often and it is normally around 125/80 I don't think that that is to high, but I also am still a drinker and know that this can cause the high readings, I also hate Dr.s offfices, and it's always higher when I go. any advice would be great, by the way, the Dr wanted me to start on 100 mgs of Atenolol and I told her no 50mg is what I was taking of Metoprolol, but I have been only taking a quarter of the pill 12.5 mgs and still have this horrible reaction!!!:D:confused:
Hi Morgan. I too have horrible side effects from beta blockers. I am allergic to them as well, hands swell, bad headaches, ears ring and BP actually goes up, definately not for me. So can't even consider them as a help to bp. Right now I am in the process of getting Atenolol out of my system and is that a PAIN!!!

Anyhow. You just need to refuse any offer of beta blockers from your doctor as you know how they affect you and you have to be adament about it. I take Lisinopril/HCTZ and also a CCB (calcium channel blocker) Diltiazem CD. My research told me the Diltiazem CD is used for people who cannot take beta blockers. I can't really judge it's effectiveness yet as I'm still in the transition process from beta blocker to ccb. Hopefully with some weight loss I'll get off the CCB in time.

Ace inhibitors (lisinopril) work completely differently than beta blockers, so your reactions, if any, will not mirror beta blockers.

Many docs start with HCTZ (diuretic) tho because sometimes that works well by itself.

Hope the info helps a little.
You are not supposed to stop a beta blocker cold turkey as you can experience problems, but it looks like you are OK.

Is your BP always around 129/83? Or is it just lower due to the Atenolol still being in your system? Just a question?

I wish I could advise you, but only your doctor can access your whole health situation and make a good decision. If all your doctor wants to give you is beta blockers, maybe switching to a new doctor would help. Sometimes our doctors just get tired of playing with our meds and lose interest. Or sometimes they are not the brightest bulb in the pack.

I am getting a new doc soon as mine was a total jerk about my problems with my beta blocker and I don't want to deal with someone who doesn't listen when I am having med problems.

So think about a new doctor who can see you with fresh eyes and make decisions with you.

Sorry I can't offer more advice, but I always think a good doctor who is willing to talk with a patient is the best resource for good health care.
Hey, I was reading my book on prescription meds and the HCTZ sounded alittle scary to me because as I had mentioned I do still drink so I decided just to try the Lisinopril alone, I called my Dr and left a message w/ the Dr's assist. and she said "sure the Doc will change ur script" as long as it isnt for a narcodict she'll change it, she just doesn't think that any meds are bad, she told me that Effexor was "Great" for pre menapausal symptoms!!! I'm only 41 but told her I was sweating alot at nite, so hense the premen, It was probably the damn Atenolol!!! I tried Effexor for 1 day and I went loony, never again, I'm on only 10 mgs of Prozac now and that works for me, so I will try the Linsinopril, she made it for 20mg a day, I will start at 5mgs and maybe go up, thanks for the help. Morgan;)
[QUOTE=Morgan99;3674781]Hi all, I have replied to a few post in the past but I now have a question for you all, I was diagnosed with HBP years back and was put on Metoprolol, had horrible side effects, heart palps, dizziness, cold hands and feet, etc. so I went off of it all together and my BP has been fine, last vist to Dr. it was very high 155/95 went on Atenolol, this time worse side effects, insomnia, hair loss, dizziness all the time,etc,, I want to swith to an Ace inhibitor, (Lisinopril) but after researching, I really don't know the difference between the two different meds, I check my BP often and it is normally around 125/80 I don't think that that is to high, but I also am still a drinker and know that this can cause the high readings, I also hate Dr.s offfices, and it's always higher when I go. any advice would be great, by the way, the Dr wanted me to start on 100 mgs of Atenolol and I told her no 50mg is what I was taking of Metoprolol, but I have been only taking a quarter of the pill 12.5 mgs and still have this horrible reaction!!!:D:confused:

Hi Morgan,

Metoprolol and Atenolol are outdated beta blocker drugs for hypertension. At least, your doctor should have prescribed TOPROL-XL (Extended release Metoprolol) which provides smoother and more even blood levels of the drug, but he's the doctor. The newer beta blockers such as COREG and BYSTOLIC are 3'rd generation blockers with less side effects. The most popular class of drugs now used for HBP with "supposedly" the least side effects are the ARB drugs, (similar to ACE drugs). These drugs include Cozaar, Benicar and Diovan.
Most people take these drugs with almost no side-effects. I'm currently taking BYSTOLIC (a new 3'rd generation beta-blocker) with almost no side effects (except fatigue) at this time.
Hi all, thanks for the info, I've been off the Atenolol now for 5 days and feel wonderful! I went and picked up my new script for the Lisinopril but am afraid to take it, I want my hair to start growing back again and feel almost human before I think about this new one, I have been checking my BP several times a day at home and when I'm out. and my reading just a few mins ago was 110/83, if it stays in these #'s I'm not going to take anything, I also have a problem w/ anxiety, I ask my doc for an anti anxiety med and she would only give me Buspar which gave me horrible headaches, I have a Dr's appt in a couple weeks, maybe I'll pop half a Atenolol just to make sure it's down when I go, maybe not, thanks again for all the information, Morgan;)